Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

January 18, 20217 counties in Nebraska

NWS North Platte, NE issued this special weather statement at Jan 18, 2021, 2:00 PM CST for 7 counties in Nebraska. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2021, 2:00 PM CST (20:00 UTC)
Expired
Jan 18, 2021, 3:15 PM CST
In force
75 min
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Hooker County, NE, Loup County, NE, Rock County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS83 KLBF 182000
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
200 PM CST Mon Jan 18 2021
 
NEZ004>006-008-009-023>027-094-182115-
Brown NE-Sheridan NE-Loup NE-Hooker NE-Eastern Cherry NE-Grant NE-
Rock NE-Keya Paha NE-Western Cherry NE-Thomas NE-Blaine NE-
200 PM CST Mon Jan 18 2021

...SPECIAL WEATHER STATEMENT...

At 159 PM CST/1259 PM MST/, Doppler radar was tracking a band of 
snow along a line extending from 9 miles east of Valentine to 8 
miles northeast of Valentine National Wildlife Refuge to 13 miles 
south of Merritt Reservoir to 19 miles south of Medicine Lake to 19 
miles southeast of Gordon. Movement was southeast at 55 mph.

Brief moderate snowfall combined with winds in excess of 30 mph will 
result in reduced visibility and potentially slick conditions.

Locations impacted include...
Valentine, Ainsworth, Mullen, Taylor, Thedford, Brewster, Long Pine,
Dunning, Halsey, Johnstown, Seneca, Brownlee, Merritt Reservoir,
Valentine National Wildlife Refuge, Elsmere, Medicine Lake, Purdum,
Rose, Calamus Reservoir State Recreation Area and Wood Lake.

This includes the following highways...
 Highway 183 between mile markers 123 and 176, and between mile
markers 194 and 198.
 Highway 20 between mile markers 188 and 253.
 Highway 2 between mile markers 161 and 246.
 Highway 61 between mile markers 176 and 211.
 Highway 97 between mile markers 49 and 141.
 Highway 83 between mile markers 131 and 218.
 Highway 12 between mile markers 1 and 16.

LAT...LON 4231 9924 4186 9922 4182 9924 4174 9940
      4174 10068 4185 10128 4265 10219 4298 10036
TIME...MOT...LOC 1959Z 310DEG 49KT 4286 10036 4262 10048 4246 10079
4244 10143 4259 10195

$$

Jurgensen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jan 18, 11:37 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 18, 11:37 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1137 AM CST Mon Jan 18 2021

.SHORT TERM...(Today through Tuesday)
Issued at 356 AM CST Mon Jan 18 2021

The primary concern for the short term revolves around light snow
and gusty northwesterly winds today. Amplified northwesterly flow
aloft will continue through the short term period, and will set the
stage for a couple of mid-level shortwaves to pass through the area
today. The first of these shortwaves, evident on GOES upper level WV
imagery, is dropping southward through southern SD/northern
Nebraska. At the surface, a weak low is and associated cold front is
slowly moving southeast through the northern CWA, centered near
Ainsworth. Thus far tonight precip has struggled to reach the
ground, with snow only being reported at the higher terrain of the
Black Hills and locally only along the Pine Ridge. Initial hour RAP
soundings show some dry air hanging on across northern Nebraska
~H85, which is the likely culprit for keeping snow mainly aloft thus
far. This dry layer should continue to erode through evaporative
cooling processes and the expectation is for snow to eventually
overspread the northern third of the CWA through late this morning.
Forcing for ascent remains weak and dry air is expected to slowly
continue to advect in behind the surface front. This combined with
the dry layer around ~H85 leads to low confidence in the evolution
of the precipitation. Snow amounts remain light, with only a few
tenths of an inch expected along and north of Highway 20.

H85 flow increases behind the front to around 35-45kts and should
promote some gusty winds this afternoon as we mix out. Deterministic
guidance shows surface pressure rises on the order of 2-4mb/3hr
behind the surface front this morning. Some gusts in the 30-40mph
range appear plausible, and can't rule out a locally higher gust or
two this afternoon. Highs today rebound into the upper 30s to lower
40s before yet another shortwave drops in this evening.

For this evening, will have to watch for the potential for some snow
showers, mainly across the northern half of the CWA. Cold air aloft
streams in behind this morning's initial shortwave and will help to
steepen both lower and mid-level lapse rates into this afternoon.
Model guidance is in pretty good agreement with developing some
limited surface based instability, especially across northern
Nebraska this afternoon. Combine this with negative theta-e lapse
rates, the area positioned on the cyclonic shear side of the H3 jet,
1.5km winds on the order of 30-35kts, and some subtle height falls
(~2mb/3hrs) and rises (~3-5mb/3hrs) ahead and behind a reinforcing
cold front and confidence is beginning to increase in convective
enhancement. Some high-res guidance shows this happening in two
regimes, with one closer to the parent surface low across the
northeastern CWA and another downstream of the Black Hills. With
this in mind, went with a broad area of chance POPs and will defer
to later shifts to hone in on this potential. The greatest threat
will be rapid reductions in visibility with any snow showers and
any accumulations should be on the light side.

.LONG TERM...(Tuesday night through Sunday)
Issued at 356 AM CST Mon Jan 18 2021

Through late week things look to remain dry and northwesterly flow
aloft continues. Wednesday looks to be the warmest day of the period
as H85 temps increase to 3-6C. This will translate to highs in the
upper 40s to 50s. A cold front drops through the area Wednesday
night and will brings temps back to around average through the end
of the period.

The potential for a more impactful system remains for next weekend.
Deterministic guidance remains in low agreement and run to run
continuity has been all over the place thus far. Ensemble solutions
are beginning to come into a little better agreement, with both the
GEFS and EURO ensemble mean giving the highest QPF probabilities
along and north of the SD/NE border. This looks like a longer
duration precipitation event, with the potential for diurnally
driven mixed precipitation. Bottom line is that confidence remains
low for now, though potential exists for measurable snowfall through
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1128 AM CST Mon Jan 18 2021

For the LBF terminal...VFR conditions are expected through the
forecast period. Cloud ceilings will gradually lower this
afternoon but anticipate these to largely remain above 10k feet
AGL before clearing around sunrise Tuesday. Wind gusts will
approach 30 knots out of the northwest but are expected to fall
below 15 knots this evening. Additional gusty winds are possible
on Tuesday.

For the VTN terminal...Main aviation concerns are localized
bursts of snow in convective showers approaching the terminal.
These features are fairly small and quick moving, so have elected
to cover with a TEMPO with potential of visibility falling to 1SM
or less and ceilings dropping to IFR. These instances are unlikely
to last longer than 30 minutes when they occur, but given isolated
nature, confidence in direct impacts to the terminal are low.
Believe this threat will end by late afternoon with mainly dry
conditions then expected through the remainder of the period.
Low-end VFR conditions are likely to return this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...NMJ
Hazardous weather outlook, Jan 18, 10:50 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1050 AM CST Mon Jan 18 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-191700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1050 AM CST Mon Jan 18 2021 /950 AM MST Mon Jan 18 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A cold front will produce light snow across parts of the
Sandhills and north central Nebraska today and tonight. Minor
accumulations up to one-half inch are possible along and north of
Highway 20.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Snow chances increase Friday night and Saturday. The location of
the snow and the amounts remain uncertain. Check the forecast
throughout the week for details regarding potential impacts to
western and north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jan 18, 11:43 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1143 AM CST Mon Jan 18 2021

NEZ004-005-094-181845-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
1143 AM CST Mon Jan 18 2021

...SPECIAL WEATHER STATEMENT...

At 1141 AM CST/1041 AM MST/, Doppler radar was tracking isolated
snow showers across much of central Cherry County. These showers
were moving southeast at 45 mph.

Brief moderate snowfall combined with winds in excess of 30 mph will
result in reduced visibility and potentially slick conditions.

Locations impacted include...
Valentine, Cody, Merriman, Kilgore, Nenzel, Medicine Lake, Brownlee,
Merritt Reservoir, Valentine National Wildlife Refuge, Crookston,
Wood Lake, Speckel Meir Lake, Eli, Irwin, Intersection of Highway 61
and Survey Valley Road, Hoover Lake, Cody Lake, Marsh Flat, Anderson
Bridge State Wildlife Management Area and Highway 97 crossing the
Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 115 and 224.
 Highway 61 between mile markers 174 and 231.
 Highway 97 between mile markers 71 and 141.
 Highway 83 between mile markers 165 and 222.
 Highway 12 between mile markers 1 and 6.

LAT...LON 4300 10058 4273 10018 4243 10018 4209 10068
      4210 10168 4300 10214
TIME...MOT...LOC 1741Z 316DEG 39KT 4289 10115

Jurgensen
Special weather statement, Jan 18, 12:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
1240 PM CST Mon Jan 18 2021

NEZ004>006-008-009-028-094-182000-
Brown NE-Sheridan NE-Eastern Cherry NE-Garfield NE-Rock NE-
Keya Paha NE-Western Cherry NE-
1240 PM CST Mon Jan 18 2021

...SPECIAL WEATHER STATEMENT...

At 1239 PM CST/1139 AM MST/, Doppler radar was tracking isolated
snow showers across much of northern Cherry and Sheridan Counties,
east into Keya Paha County. These showers were moving southeast at
45 mph.

Brief moderate snowfall combined with winds in excess of 30 mph will
result in reduced visibility and potentially slick conditions.

Locations impacted include...
Valentine, Ainsworth, Bassett, Springview, Long Pine, Cody, Merriman,
Newport, Kilgore, Johnstown, Nenzel, Brownlee, Merritt Reservoir,
Valentine National Wildlife Refuge, Elsmere, Medicine Lake, Rose,
Norden, Crookston and Wood Lake.

This includes the following highways...
 Highway 183 between mile markers 149 and 225.
 Highway 20 between mile markers 110 and 274.
 Highway 61 between mile markers 178 and 231.
 Highway 97 between mile markers 71 and 141.
 Highway 83 between mile markers 157 and 222.
 Highway 12 between mile markers 1 and 76.

LAT...LON 4300 9958 4286 9925 4209 9924 4209 9917
      4204 9917 4209 9925 4209 10160 4300 10227
TIME...MOT...LOC 1839Z 313DEG 36KT 4274 10043

Jurgensen
Special weather statement, Jan 18, 2:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
200 PM CST Mon Jan 18 2021

NEZ004>006-008-009-023>027-094-182115-
Brown NE-Sheridan NE-Loup NE-Hooker NE-Eastern Cherry NE-Grant NE-
Rock NE-Keya Paha NE-Western Cherry NE-Thomas NE-Blaine NE-
200 PM CST Mon Jan 18 2021

...SPECIAL WEATHER STATEMENT...

At 159 PM CST/1259 PM MST/, Doppler radar was tracking a band of
snow along a line extending from 9 miles east of Valentine to 8
miles northeast of Valentine National Wildlife Refuge to 13 miles
south of Merritt Reservoir to 19 miles south of Medicine Lake to 19
miles southeast of Gordon. Movement was southeast at 55 mph.

Brief moderate snowfall combined with winds in excess of 30 mph will
result in reduced visibility and potentially slick conditions.

Locations impacted include...
Valentine, Ainsworth, Mullen, Taylor, Thedford, Brewster, Long Pine,
Dunning, Halsey, Johnstown, Seneca, Brownlee, Merritt Reservoir,
Valentine National Wildlife Refuge, Elsmere, Medicine Lake, Purdum,
Rose, Calamus Reservoir State Recreation Area and Wood Lake.

This includes the following highways...
 Highway 183 between mile markers 123 and 176, and between mile
markers 194 and 198.
 Highway 20 between mile markers 188 and 253.
 Highway 2 between mile markers 161 and 246.
 Highway 61 between mile markers 176 and 211.
 Highway 97 between mile markers 49 and 141.
 Highway 83 between mile markers 131 and 218.
 Highway 12 between mile markers 1 and 16.

LAT...LON 4231 9924 4186 9922 4182 9924 4174 9940
      4174 10068 4185 10128 4265 10219 4298 10036
TIME...MOT...LOC 1959Z 310DEG 49KT 4286 10036 4262 10048 4246 10079
4244 10143 4259 10195

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:43 AM CSTSpecial Weather StatementLBFCherry62 min
Jan 18, 12:40 PM CSTSpecial Weather StatementLBFBrown, Cherry, Keya Paha, Rock80 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.